Docetaxel-induced onycholysis: The role of subungual hemorrhage and suppuration

Mi Ryung Roh, Jae Yong Cho, Wook Lew

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Nail changes are common side effects of taxane chemotherapeutic agents. Docetaxel (Taxotere®) is known to cause a great incidence of nail change. Various types of nail changes have previously been reported as a result of treatment with taxanes. We describe 2 cases of severe nail changes induced by docetaxel. The patients had previously been diagnosed with breast cancer and advanced gastric cancer, respectively. During the course of treatment with docetaxel, nail changes became apparent in both patients. Initially, they complained of nail bed purputa. Subungual hematomas with hemopurulent discharge were later observed in several fingers. Drainage of the hemopurulent material occurred spontaneously in our cases, leading to onycholysis. Following drainage, the pain in the nail with subungual hemoprulent material was relieved immediately and spontaneous healing of the patients' nails was noticed after few months. Subungual hemorrhage and suppuration therefore are considered causes of onycholysis and the pain in these patients. Although systemic or topical antibiotics were not used to treat these patients, antibiotics may be also worthwhile to hasten the drainage of the subungual hematomas and suppuration in patients for quick relief of pain.

Original languageEnglish
Pages (from-to)124-126
Number of pages3
JournalYonsei medical journal
Volume48
Issue number1
DOIs
Publication statusPublished - 2007 Feb 1

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this